The Food and Drug Administration announced yesterday that the manufacturers of Ambien and other popular insomnia drugs must lower their existing recommended doses. Ambien, as well as Edluar and Zolpimist, all have the active ingredient, zoldipem, which causes one to become drowsy.
Research studies have confirmed high amounts of zoldipem still in some individual's blood stream on the morning after taking one of the sleep aids. This has dramatically affected cognitive abilities, including the ability to drive safely. According to the FDA, reducing the dosage, particularly for women who retain zoldipem in their systems longer than men, will reduce the amount of the drug on the morning after taking one of these sleep aids. Individuals who take the extended release versions of these sleep aids have an even greater risk of problems the morning after taking them.
Doctor Ellis Unger, of the FDA's Center for Drug Evaluation and Research said, "Patients should also read the medication guides and understand the benefits and risks of these drugs. We believe that by lowering these doses, we can decrease the side effects that happen the morning after."
The FDA's recommendation for reduced doses are from 10 milligrams to 5 milligrams for women taking immediate release drugs, and from 12.5 milligrams to 6.25 milligrams for women taking extended release drugs. The new labeling of these insomnia drugs will advise doctors to recommend lower doses for men as well, particularly for those who experience poor concentration in the morning following the drug's use. The FDA also recommends that doctors adequately advise patients about the potential side effects that occur the morning after taking the drug.
Doctor Unger said that individuals that are currently taking these drugs speak to their doctors before changing the dosage, and that impairment in the morning isn't limited to sleep aids which contain zolpidem. Many insomnia drugs list drowsiness as a side effect and there can be diminished alertness even when an individual is not experiencing drowsiness.
Many of these drugs for sleep aid have caused driving, eating and other behaviors during the night which have left individuals completely unaware the next morning that they were active participants in these activities the night before. If insomnia is an on-going problem, see your healthcare professional to make sure that lack of sleep isn't being caused by an underlying health problem, and explore alternative ways to help get a good night's sleep.